Severe Liver Injury Associated With High-Dose Atorvastatin Therapy

J Investig Med High Impact Case Rep. 2021 Jan-Dec:9:23247096211014050. doi: 10.1177/23247096211014050.

Abstract

Statins are recommended for first-line management of elevated cholesterol in the primary and secondary prevention of atherosclerotic cardiovascular disease. Statins may occasionally be associated with mild transaminase elevations but can also result in life-threatening liver injury. Atorvastatin is the most common cause of clinically significant liver injury in this drug class. We report a case of severe, asymptomatic liver injury in a hepatocellular pattern in a 71-year-old man occurring within 3 months of switching from simvastatin to high-intensity atorvastatin therapy. Hepatitis improved rapidly with cessation of atorvastatin and did not recur after resuming simvastatin.

Keywords: atorvastatin; drug-induced liver injury; hepatocellular injury; simvastatin; statins; transaminitis.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Atorvastatin* / adverse effects
  • Chemical and Drug Induced Liver Injury*
  • Heptanoic Acids*
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors* / adverse effects
  • Liver* / drug effects
  • Liver* / injuries
  • Male
  • Pyrroles / adverse effects
  • Simvastatin / adverse effects

Substances

  • Heptanoic Acids
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors
  • Pyrroles
  • Atorvastatin
  • Simvastatin